Alert archive / North Dakota / Wind Chill Warnings in 2022
Wind Chill Warning 8, NWS Bismarck, ND
NWS Bismarck, ND issued this wind chill warning at Feb 23, 2022, 2:11 PM CST for 8 counties in North Dakota. It took effect at Feb 23, 2022, 6:00 PM CST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2022, 2:11 PM CST (20:11 UTC)
- In effect from
- Feb 23, 2022, 6:00 PM CST
- Expired
- Feb 24, 2022, 12:00 PM CST
- In force
- 18 hr
- Issued by
- NWS Bismarck, ND
Counties Bottineau County, ND, Foster County, ND, McHenry County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Wells County, ND
The radar
The Minot AFB radar (KMBX), 53 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
627 WWUS43 KBIS 232011 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 211 PM CST Wed Feb 23 2022 NDZ003>005-012-013-022-023-025-240415- /O.NEW.KBIS.WC.W.0008.220224T0000Z-220224T1800Z/ Renville-Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster- Including the cities of Carrington, Rugby, Goodrich, Towner, Shell Valley, Fessenden, Harvey, Rolette, Glenburn, Dunseith, Sherwood, St. John, Velva, Drake, Mohall, Mcclusky, Rolla, and Bottineau 211 PM CST Wed Feb 23 2022 ...WIND CHILL WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON CST THURSDAY... * WHAT...Dangerously cold wind chills as low as 45 below zero expected. * WHERE...North central North Dakota and the northern James River Valley. * WHEN...From 6 PM this evening to Noon CST Thursday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 5 to 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities if possible. Wear appropriate clothing, making sure to cover exposed skin. Pack a winter survival kit if traveling. && $$ NDZ001-002-009>011-017>021-031>037-040>048-050-051-240415- /O.NEW.KBIS.WC.Y.0018.220224T0000Z-220224T1800Z/ Divide-Burke-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-Oliver- McLean-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Parshall, Hettinger, Bismarck, Wilton, Marmarth, Linton, Killdeer, Tappen, Dickinson, Minot, Jamestown, Mandan, Beach, New Leipzig, New Town, Watford City, Columbus, Solen, Hazen, New England, Wishek, Underwood, Ellendale, Portal, Lignite, Mott, Lamoure, Napoleon, Beulah, Ashley, Center, Bowman, Selfridge, Edgeley, Garrison, Medora, Washburn, Bowbells, Carson, Elgin, Fort Yates, Halliday, Gackle, Steele, Oakes, Kulm, Crosby, Strasburg, Powers Lake, Stanley, Williston, and Turtle Lake 211 PM CST Wed Feb 23 2022 /111 PM MST Wed Feb 23 2022/ ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM CST /5 PM MST/ THIS EVENING TO NOON CST /11 AM MST/ THURSDAY... * WHAT...Very cold wind chills as low as 40 below zero expected. * WHERE...Western and southern North Dakota. * WHEN...From 6 PM CST /5 PM MST/ this evening to Noon CST /11 AM MST/ Thursday. * IMPACTS...The very cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities if possible. Wear appropriate clothing, making sure to cover exposed skin. Pack a winter survival kit if traveling. && $$ Edwards
3 follow-up statements
784 WWUS43 KBIS 240037 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 637 PM CST Wed Feb 23 2022 NDZ003>005-012-013-022-023-025-241200- /O.CON.KBIS.WC.W.0008.000000T0000Z-220224T1800Z/ Renville-Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster- Including the cities of Carrington, Rugby, Goodrich, Towner, Shell Valley, Fessenden, Harvey, Rolette, Glenburn, Dunseith, Sherwood, St. John, Velva, Drake, Mohall, Mcclusky, Rolla, and Bottineau 637 PM CST Wed Feb 23 2022 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST THURSDAY... * WHAT...Dangerously cold wind chills as low as 45 below zero expected. * WHERE...North central North Dakota and the northern James River Valley. * WHEN...Until Noon CST Thursday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 5 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities if possible. Wear appropriate clothing, making sure to cover exposed skin. Pack a winter survival kit if traveling. && $$ NDZ001-002-009>011-017>021-031>037-040>048-050-051-241200- /O.CON.KBIS.WC.Y.0018.000000T0000Z-220224T1800Z/ Divide-Burke-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-Oliver- McLean-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Parshall, Hettinger, Bismarck, Wilton, Marmarth, Linton, Killdeer, Tappen, Dickinson, Minot, Jamestown, Mandan, Beach, New Leipzig, New Town, Watford City, Columbus, Solen, Hazen, New England, Wishek, Underwood, Ellendale, Portal, Lignite, Mott, Lamoure, Napoleon, Beulah, Ashley, Center, Bowman, Selfridge, Edgeley, Garrison, Medora, Washburn, Bowbells, Carson, Elgin, Fort Yates, Halliday, Gackle, Steele, Oakes, Kulm, Crosby, Strasburg, Powers Lake, Stanley, Williston, and Turtle Lake 637 PM CST Wed Feb 23 2022 /537 PM MST Wed Feb 23 2022/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST/11 AM MST/ THURSDAY... * WHAT...Very cold wind chills as low as 40 below zero expected. * WHERE...Western and southern North Dakota. * WHEN...Until Noon CST/11 AM MST/ Thursday. * IMPACTS...The very cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities if possible. Wear appropriate clothing, making sure to cover exposed skin. Pack a winter survival kit if traveling. && $$ Schild
655 WWUS43 KBIS 241110 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 510 AM CST Thu Feb 24 2022 NDZ003>005-012-013-022-023-025-241800- /O.CON.KBIS.WC.W.0008.000000T0000Z-220224T1800Z/ Renville-Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster- Including the cities of Carrington, Rugby, Goodrich, Towner, Shell Valley, Fessenden, Harvey, Rolette, Glenburn, Dunseith, Sherwood, St. John, Velva, Drake, Mohall, Mcclusky, Rolla, and Bottineau 510 AM CST Thu Feb 24 2022 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Dangerously cold wind chills as low as 45 below zero expected. * WHERE...North central North Dakota and the northern James River Valley. * WHEN...Until Noon CST today. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 5 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities if possible. Wear appropriate clothing, making sure to cover exposed skin. Pack a winter survival kit if traveling. && $$ NDZ001-002-009>011-017>021-031>037-040>048-050-051-241800- /O.CON.KBIS.WC.Y.0018.000000T0000Z-220224T1800Z/ Divide-Burke-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-Oliver- McLean-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Parshall, Hettinger, Bismarck, Wilton, Marmarth, Linton, Killdeer, Tappen, Dickinson, Minot, Jamestown, Mandan, Beach, New Leipzig, New Town, Watford City, Columbus, Solen, Hazen, New England, Wishek, Underwood, Ellendale, Portal, Lignite, Mott, Lamoure, Napoleon, Beulah, Ashley, Center, Bowman, Selfridge, Edgeley, Garrison, Medora, Washburn, Bowbells, Carson, Elgin, Fort Yates, Halliday, Gackle, Steele, Oakes, Kulm, Crosby, Strasburg, Powers Lake, Stanley, Williston, and Turtle Lake 510 AM CST Thu Feb 24 2022 /410 AM MST Thu Feb 24 2022/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST/11 AM MST/ TODAY... * WHAT...Very cold wind chills as low as 40 below zero expected. * WHERE...Western and southern North Dakota. * WHEN...Until Noon CST/11 AM MST/ today. * IMPACTS...The very cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities if possible. Wear appropriate clothing, making sure to cover exposed skin. Pack a winter survival kit if traveling. && $$ Jones
426 WWUS43 KBIS 241733 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 1133 AM CST Thu Feb 24 2022 NDZ003>005-012-013-022-023-025-241845- /O.EXP.KBIS.WC.W.0008.000000T0000Z-220224T1800Z/ Renville-Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster- Including the cities of Carrington, Rugby, Goodrich, Towner, Shell Valley, Fessenden, Harvey, Rolette, Glenburn, Dunseith, Sherwood, St. John, Velva, Drake, Mohall, Mcclusky, Rolla, and Bottineau 1133 AM CST Thu Feb 24 2022 ...WIND CHILL WARNING WILL EXPIRE AT NOON CST TODAY... Wind chills have dropped below Warning and Advisory criteria. $$ NDZ001-002-009>011-017>021-031>037-040>048-050-051-241845- /O.EXP.KBIS.WC.Y.0018.000000T0000Z-220224T1800Z/ Divide-Burke-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-Oliver- McLean-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Parshall, Hettinger, Bismarck, Wilton, Marmarth, Linton, Killdeer, Tappen, Dickinson, Minot, Jamestown, Mandan, Beach, New Leipzig, New Town, Watford City, Columbus, Solen, Hazen, New England, Wishek, Underwood, Ellendale, Portal, Lignite, Mott, Lamoure, Napoleon, Beulah, Ashley, Center, Bowman, Selfridge, Edgeley, Garrison, Medora, Washburn, Bowbells, Carson, Elgin, Fort Yates, Halliday, Gackle, Steele, Oakes, Kulm, Crosby, Strasburg, Powers Lake, Stanley, Williston, and Turtle Lake 1133 AM CST Thu Feb 24 2022 /1033 AM MST Thu Feb 24 2022/ ...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST/11 AM MST/ TODAY... Wind chills have dropped below Advisory criteria. $$ Hamilton
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind chill warning went out at Feb 23, 12:04 PM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Feb 23, 12:04 PM CST, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1204 PM CST Wed Feb 23 2022 .UPDATE... Issued at 1201 PM CST Wed Feb 23 2022 Wind chills have improved below headline criteria for most of the CWA, though remain quite cold around the Turtle Mountains. Very cold wind chills are expected again tonight and headlines will be evaluated with the afternoon package. UPDATE Issued at 943 AM CST Wed Feb 23 2022 Cold high pressure persists this morning, with sunny skies. 1530Z wind chills ranged from -30 F to -40 F, therefore wind chill headlines remain in place. Will reevaluate headlines closer to the planned 18Z expiration but current thinking is an expansion in time shouldn't be needed. UPDATE Issued at 604 AM CST Wed Feb 23 2022 No changes needed for this update. The surface high stretches across the central Dakotas, with the lowest temperature reported at 12 UTC a brisk -30 degrees at an NDAWN station in Bowman County, with multiple -28 degrees obs too. Wind chill headlines continue until noon CST today. && .SHORT TERM...(Today and tonight) Issued at 307 AM CST Wed Feb 23 2022 Bitterly cold temperatures and wind chills are the main forecast concern in the short term. Early this morning, the center of an Arctic high pressure extended from northeast Montana, through western North Dakota, and into central South Dakota, leading to clear skies and light winds across much of the forecast area. Aloft, flow across the state was zonal, with troughing digging across the southwest CONUS. Temperatures and wind chills are bitterly cold this morning, with air temperatures expected to be as low as 30 degrees below zero in northern North Dakota, with wind chills in the 50 to 55 degrees below range. Wind chill headlines continue through noon today. The good news is that winds will be much lighter today and skies will be mostly sunny as the surface high slowly drifts east through the day. Temperatures will actually reach above zero in the western half of the state, with highs around 5 above in the southwest to around 5 below in the Turtle Mountains. Additional wind chill headlines will be needed tonight, as air temperatures drop back down to 15 to 25 degrees below zero. .LONG TERM...(Thursday through Tuesday) Issued at 307 AM CST Wed Feb 23 2022 A steady warming trend and no major chances for precipitation highlight the extended forecast. Flow aloft across the region is expected to stay northwesterly in response to ridging building over the Pacific Northwest. As this ridging amplifies and the aforementioned Arctic high exits to our east, we begin a steady warming trend through the end of the week. Thursday's highs will still be chilly, with highs around zero east to the mid teens west, but then highs Friday will be in the mid teens to mid 20s, and Saturday will reach the lower 20s to lower 30s. Small spread in NBM temperature percentiles signals high confidence in these temperatures and the overall warming trend. Temperatures dip briefly on Sunday as a cold front moves through, but then moderate through much of next week as cluster analysis shows good agreement among ensemble guidance of the upper ridge extending across much of the western and central CONUS. This should keep temperatures near to above average through most of the work week before some hints of a cooling trend emerge. There aren't any substantial chances for precipitation in the extended period, with GEFS plumes showing very little QPF through the end of the month. However, with northwest flow we tend to get weak waves moving through that can bring low chances for precipitation, but those chances don't show up until the day or two before as they get washed out in the blend. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1201 PM CST Wed Feb 23 2022 High pressure continues over the region and VFR conditions expected to persist through the 18Z TAF period. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AE SHORT TERM...MJ LONG TERM...MJ AVIATION...AE
Hazardous weather outlook, Feb 23, 12:05 PM CST, 2 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1205 PM CST Wed Feb 23 2022 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241815- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1205 PM CST Wed Feb 23 2022 /1105 AM MST Wed Feb 23 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Frigid wind chills are expected late tonight into early Thursday, and again late Thursday into early Friday. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Frigid wind chills are expected late tonight into early Thursday, and again late Thursday into early Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 2:11 PM CST | Wind Chill Advisory | BIS | Adams, Billings, Bowman, Burke, Burleigh, Dickey and 18 more | 22 hr |
Nearby
Wind Chill Warnings in North Dakota, 2022Every wind chill warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.